Montana, 2018

High Wind in Montana, January 30, 2018

January 30, 2018 · NWS BYZ · 1 event in 1 county or zone

Tight pressure gradients across the area resulted in some high wind gusts across portions of Northern Sweet Grass County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients across the area resulted in some high wind gusts across portions of Northern Sweet Grass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 30, 4:48 AM MST, 47 minutes earlier.

Area forecast discussion, Jan 30, 4:48 AM MST, 47 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Billings MT
448 AM MST Tue Jan 30 2018

.SHORT TERM...valid for Tdy and Wed...

A potent disturbance was pushing through western Montana this
morning and is on track to push through the region this morning
and afternoon. Ahead of this feature, strong pressure gradients
are downslope flow off the higher terrain are yielding much warmer
temperatures and very windy conditions along the mountain
foothills. Livingston has a 72 mph wind gust shortly before
midnight. Widespread 50 to 60 mph wind gusts are currently being
observed along the Rocky Mountain front from the Canadian border
south into Wyoming. At 3am this morning the strongest portion of
the mid-level jet was pushing through the northwest Montana and
was making steady progress southeast through the state. The
strongest wind gusts along the Rocky mountain foothills will
occur early this morning through 9am. At that time, a cold front
will be pushing south through the forecast area and this should
start to decrease pressure gradients across the foothill regions
and slowly bring wind speeds lower through the day. While the
potential for 70/80mph gusts along our foothills quickly decreases
after this time, elevated mid-level flow will still exist over
the region so can't rule out additional 50 to 60 mph wind gusts
through the afternoon for the foothill regions (especially between
Big Timber and Judith Gap as the gradient becomes more favorable
for these zones late this morning). We're also a little concerned
about the possibility of strong winds in the Sheridan region this
morning as the potential for mountain wave winds exists before
the threat reduces behind the cold front. If a mountain wave wind
event develops, expect sudden onsets of 50 to 60 mph gusts for a
brief time.

Off the foothills, winds will not be quite as strong, but we're
still anticipating breezy conditions to spread over the Plains in
accordance with the cold front passage. The strongest winds will
stay out of our forecast and be primarily north of Miles City and
Baker where pressure rises behind the cold front and mid-level
winds will be the strongest. However, we can't rule out an
isolated gust as high 45 to 55mph east of Hysham and Sheridan
behind the cold frontal passage this afternoon.

Expect a round of precipitation to develop early this afternoon behind
the cold front. While the lower elevations will see rain with
this system, the mountains will see heavier precipitation amounts
in the form of snow ranging from 3 to 6 inches this afternoon
through early Wednesday morning. Another disturbance will push
through the forecast area Wednesday and drive in more cooler air.
Fairly unstable conditions (as noted with relatively high mid-
level lapse rates for this time of year) will help produce
scattered snow showers through the day on Wednesday. We could get
quick accumulations of an inch of snow in any of the snow
showers/bands the develop on Wednesday but the coverage of these
bands does look very high at this point so widespread snow
accumulations is not anticipated. These bands will begin to die
off in the late Wednesday night as the disturbance slides away
from the region. Dobbs

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Confidence increasing on the idea of a strong arctic boundary
moving into the area Friday night, bringing much colder air and a
good chance of significant snowfall. The period of potential snow
is a little difficult to nail down, as models were dealing with
consistency and timing issues, but it appears the period of late
Friday night through Saturday night has the greatest risk of heavy
snow. The GFS hits the area hardest on Saturday, while the ECMWF
hits the area hardest Saturday night. Either way, both models were
bringing the arctic in Friday night, and keeping it in through
the weekend with accumulating snowfall through Saturday night.
Raised PoPs this weekend and lowered temperatures too.

Ahead of the arctic invasion, temperatures will moderate Thursday
and Friday, with readings pushing 50 by Friday afternoon. This
warm up may bring a false sense of security, or a disbelief of the
thought that a strong punch of cold and snow was coming. As mid
level flow turns sharply northwest Friday night, several waves of
energy will swing across the area for ascent. Initially,
precipitation could start out as rain Friday afternoon, before
mixing with, and changing to snow, Friday night. This could cause
a flash freeze as temperatures plummet into the teens by Saturday
morning. It should be noted the ECMWF was not nearly as warm
Friday afternoon, and this could mitigate the icy street potential
by keeping things colder. Time will tell.

In summary, confidence growing in arctic air moving into the area
Friday night and providing a much colder and snowier weekend.
Snow amounts could be significant, so please monitor the forecast
closely. TWH

&&

.AVIATION...

Very strong winds, with gusts to 65kts, will impact KLVM this
morning. Winds gradually decrease into the afternoon, but remain
strong with gusts decreasing to 35kts by late afternoon. The rest
of the area will have winds increase this morning too, with some
gusts to 35kts by afternoon. Local mountain wave activity is
possible this morning along the foothills, including at KSHR, as a
pocket of very strong winds aloft shifts across. LLWS can be
expected at several terminals, especially KSHR and KMLS, with the
strong winds aloft moving through. LLWS will decrease by late
morning, as some of these winds attempt to mix to the surface. Low
levels will be quite turbulent today with strong winds. Mountains
will become obscured as snow moves in. TWH
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 048 025/036 011/030 024/042 010/011 904/017 008/027
    5/W 14/W    31/B    24/O    77/S    74/S    35/S
LVM 049 025/033 014/035 029/045 028/033 008/030 017/034
    5/W 23/J    42/S    45/R    67/S    74/S    46/S
HDN 045 023/036 005/028 018/041 008/012 907/014 004/027
    6/W 23/W    31/E    23/O    67/S    73/S    35/S
MLS 041 023/028 902/016 010/033 001/003 913/007 904/017
    1/N 12/J    21/B    23/S    76/S    61/B    23/S
4BQ 047 026/034 005/024 016/039 008/011 909/014 002/023
    4/W 23/J    31/E    13/O    77/S    72/S    24/S
BHK 045 021/028 904/015 007/031 000/003 916/007 904/018
    2/W 13/J    21/B    13/S    75/S    41/B    24/S
SHR 050 024/034 010/028 017/043 017/020 001/018 010/030
    5/W 62/J    32/S    23/O    76/S    63/S    33/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 5 PM MST this afternoon FOR
      ZONES 28-63.
     High Wind Warning in effect until 11 AM MST this morning FOR
      ZONES 41-65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 30, 4:03 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
403 AM MST Tue Jan 30 2018

MTZ028>042-056>058-063>068-WYZ098-099-311200-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
403 AM MST Tue Jan 30 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Return to much colder temperatures with the chance of
  significant accumulating snow.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Friday night through the weekend.

* ADDITIONAL DETAILS...A surge of arctic air will arrive Friday
  night and bring much colder temperatures this weekend. Along with
  the cold, accumulating snow is likely, which could cause travel
  concerns. Snow could be heavy, causing very poor visibility and
  snow packed roads.

* ADDITIONAL HAZARD CONCERNS...Please monitor your local forecast
  closely, as there is still some uncertainty on timing and extent
  of the cold and snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Jan 30, 1:25 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
125 AM MST TUE JAN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST 1 S ROSCOE              45.34N 109.49W
01/29/2018  M53.00  MPH      CARBON             MT   DEPT OF HIGHWAYS

&&

WD
Local storm report, Jan 30, 3:35 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
335 AM MST TUE JAN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
01/30/2018  M66.00  MPH      PARK               MT   DEPT OF HIGHWAYS

0136 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
01/30/2018  M64.00  MPH      PARK               MT   ASOS

0145 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
01/30/2018  M59.00  MPH      PARK               MT   DEPT OF HIGHWAYS

0145 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
01/30/2018  M63.00  MPH      PARK               MT   DEPT OF HIGHWAYS

0234 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
01/30/2018  M63.00  MPH      PARK               MT   ASOS

&&

TWH
Local storm report, Jan 30, 5:05 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
505 AM MST TUE JAN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
01/30/2018  M63.00  MPH      PARK               MT   MESONET

0418 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
01/30/2018  M58.00  MPH      BIG HORN           MT   MESONET

&&

TWH

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
January 30, 5:35 AM MST to 9:00 AM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

A wind gust of 58 mph was reported 13 miles southwest of Greycliff.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731034.